Kansas, 2010

Damaging Winds in Kansas, August 23, 2010

August 23, 2010 · NWS ICT · 3 events in 1 county or zone

A cold front and associated upper level disturbance spread numerous showers and thunderstorms southeast across portions of mainly central and south-central Kansas, and portions of southeast Kansas generally along and east of the flint hills. The activity affected the region from the late evening hours on the 23rd through the early morning hours on the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cold front and associated upper level disturbance spread numerous showers and thunderstorms southeast across portions of mainly central and south-central Kansas, and portions of southeast Kansas generally along and east of the flint hills. The activity affected the region from the late evening hours on the 23rd through the early morning hours on the 24th. A handful of damaging wind reports were received across central Kansas during the late evening on the 23rd, with the activity transitioning to a heavy rainfall and localized flooding threat thereafter. Widespread rainfall amounts ranged from 1 to 3 inches, with pockets of 3 to 4 inches. The flooding was deemed relatively minor and localized, so specifics were not included in this report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 23, 5:34 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 23, 5:34 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CDT MON AUG 23 2010

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MVFR CIGS AND VSBYS EXPECTED IN RAIN AND EMBEDDED THUNDERSTORMS
TONIGHT INTO TUESDAY MORNING ACROSS MOST OF THE AREA...WITH VFR
RETURNING TO ALL AREAS BY THE END OF THE FORECAST VALID PERIOD.

A STRONG COLD FRONT WILL DROP SOUTHEAST ACROSS THE ENTIRE AREA
TONIGHT...THOUGH THE MOST CONCENTRATED AREA OF SHOWERS AND
STORMS ARE EXPECTED ALONG/WEST OF THE I-135 CORRIDOR. MOST OF
THIS CONVECTION WILL BE POST-FRONTAL TONIGHT INTO TUESDAY MORNING
WITH THE LOWEST VSBYS/CIGS APPROACHING IFR CATEGORY AT KRSL AND
KHUT. CONFIDENCE IS HIGHER ON WIDESPREAD MVFR CIGS AND VSBYS
EXCEPT AT KCNU WHERE MAINLY VFR CONDITIONS EXPECTED THRU THE
FORECAST VALID PERIOD. GUSTY NORTH WINDS WILL PREVAIL BEHIND THE
FRONT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS WITH DIMINISHING
WINDS AND IMPROVING CIGS/VSBYS BY TUESDAY AFTERNOON.

KED

&&

.PREV DISCUSSION... /ISSUED 245 PM CDT MON AUG 23 2010/

DISCUSSION...

TONIGHT...
STRONG COLD FRONT IS EXPECTED TO SURGE SOUTHEAST ACROSS THE AREA
TONIGHT...SPREADING NUMEROUS SHOWERS/EMBEDDED THUNDERSTORMS
SOUTHEAST ACROSS MAINLY CENTRAL/SOUTH-CENTRAL KS. FOR THIS
EVENING...STRONG FRONTAL CONVERGENCE SHOULD RESULT IN SCATTERED TO
NUMEROUS THUNDERSTORMS ALONG THE COLD FRONT ACROSS WESTERN TO
NORTH-CENTRAL KS...AND EXTENDING NORTHWARD INTO NE. DESPITE WEAK
DEEP LAYER SHEAR...MODEST/STRONG INSTABILITY SHOULD RESULT IN
SCATTERED STRONG/SEVERE STORMS...CAPABLE OF STRONG DOWNBURST WINDS
GIVEN RELATIVELY HIGH CLOUD BASES INCREASING EVAPORATIVE COOLING
EFFECTS. GIVEN WEAK SHEAR AND DECREASING INSTABILITY...STRONG/SEVERE
THREAT SHOULD WANE LATER THIS EVENING...BUT HIGH PRECIPITABLE
WATER/WARM CLOUD PROCESSES SHOULD SHIFT RISK TO LOCALLY HEAVY
RAINFALL ALONG WITH LOCALIZED FLOODING FOR THE REST OF THE NIGHT.
GREATEST THREAT FOR HEAVY PRECIPITATION SHOULD REMAIN GENERALLY
ALONG/WEST OF THE FLINT HILLS. GIVEN FAST COLD FRONT
MOVEMENT...THINKING SHOWERS/STORMS WILL SPREAD SOUTH/SOUTHEAST IN A
TIMELY MANNER...WHICH WILL PRECLUDE A FLOOD WATCH ISSUANCE.

ADK

TOMORROW...
A COLD FRONT WILL EXTEND FROM A KANSAS CITY TO WELLINGTON LINE BY
EARLY MORNING.  THE GFS AND NAM SEEM TO BE IN A BETTER AGREEMENT
WITH THIS MORNINGS RUN.  RAIN AND SOME EMBEDDED THUNDERSTORMS WILL
SLIDE SOUTH AND SOUTHEAST DURING THE DAY ALONG AND JUST BEHIND THE
FRONT. PRECIPITABLE WATER VALUES OF OVER 2 INCHES WILL BE AVAILABLE
FOR THE FRONT TO TAP INTO.  THIS WILL LEAD TO AREAS OF HEAVY
RAIN...GENERALLY TO THE WEST OF THE FLINT HILLS.

TOMORROW NIGHT...
HIGH PRESSURE WILL BEGIN TO FILTER IN AND BRING SOME MUCH COOLER
AIR.  THE CLOUDS WILL BEGIN DECREASING IN A NW TO SE FASHION. THE
TEMPERATURES WILL BE QUITE COOLER AND IN THE LOWER AND MIDDLE 50S
OVER NC SECTIONS WHERE THE CLOUDS HAVE COMPLETELY ERODED AND THE
WINDS ARE CALMER. FURTHER TO THE SOUTHEAST...THE CLOUDS WILL BE A
BIT SLOWER TO ERODE AND THE WINDS WILL BE SLIGHTLY HIGHER AND THE
LOWS SHOULD HANG IN THE 60S.

WEDNESDAY...
A 5 STAR DAY IS IN STORE FOR THE WHOLE FORECAST AREA AS HIGH
PRESSURE DOMINATES THE WEATHER AND KEEPS THE SKIES CLEAR AND THE
WINDS UNDER 10 MPH.

CHANCE

EXTENDED...
THURSDAY-SUNDAY
UPPER RIDGE WILL RESIDE OVER THE AREA FOR THIS TIME FRAME LEAVING
DRY CONDITIONS THROUGH THE WEEKEND. THERE IS MORE CONSISTENT
AGREEMENT BETWEEN THE GFS AND ECMWF WITH MAINTAINING THE STRONG
RIDGE. SOUTHERLY FLOW WILL START IN ON FRIDAY AS THE RIDGE SLOWLY
TRANSITIONS EASTWARD. THIS SOUTHERLY FLOW WILL BRING IN WARMER AIR
THAN THE COOLER AIR FROM THE POST FRONTAL PASSAGE EARLIER IN THE
WEEK...EXPECT TEMPS TO RETURN TO NORMAL OR SLIGHTLY ABOVE FOR THE
WEEKEND. SATURDAY AND SUNDAY SHOULD HAVE GOOD MIXING BRINGING BREEZY
CONDITIONS ESPECIALLY ACROSS WESTERN AND CENTRAL KANSAS.

PEARCE

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  77  58  83 /  60  80  10  10
HUTCHINSON      67  77  56  83 /  80  60  10  10
NEWTON          68  77  57  83 /  70  70  10  10
ELDORADO        69  77  56  83 /  50  70  10  10
WINFIELD-KWLD   71  77  61  83 /  30  80  10  10
RUSSELL         63  78  54  84 /  90  40  10  10
GREAT BEND      64  78  52  84 /  90  40  10  10
SALINA          65  78  56  84 /  80  50  10   0
MCPHERSON       66  77  56  83 /  80  60  10  10
COFFEYVILLE     67  80  63  83 /  10  40  10  10
CHANUTE         67  79  60  82 /  10  40  10   0
IOLA            67  79  59  82 /  10  30  10   0
PARSONS-KPPF    67  80  60  83 /  10  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 23, 5:48 PM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT MON AUG 23 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-250000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
648 PM CDT MON AUG 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
ACROSS CENTRAL KANSAS...CAPABLE OF LOCALLY DAMAGING DOWNBURST WIND
GUSTS. THE SEVERE THREAT SHOULD WANE BY LATER THIS
EVENING...ALTHOUGH LOCALLY HEAVY RAINFALL ALONG WITH LOCALIZED
FLOODING WILL BE POSSIBLE THE REST OF THE NIGHT THROUGHOUT
PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WITH SOME POCKETS OF LOCALLY HEAVY RAIN
WILL AFFECT PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS
TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Aug 23, 7:19 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
819 PM CDT MON AUG 23 2010

KSZ032-240245-
RUSSELL-
819 PM CDT MON AUG 23 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 814 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM 6 MILES WEST OF VICTORIA...AND MOVING EAST AT
15 MPH.

DAMAGING WINDS OF 60 TO 75 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN RUSSELL COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

SCHRECK
Special weather statement, Aug 23, 7:50 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
850 PM CDT MON AUG 23 2010

KSZ047-240245-
BARTON-
850 PM CDT MON AUG 23 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...

AT 848 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR OTIS...AND MOVING EAST AT 25 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SCHRECK

The radar

The Dodge City radar (KDDC), 131 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barton

When
August 23, 8:00 PM CST
Where
Barton County, 3.86 mi NW of Galatia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.670, -99.020

Winds of 60 mph were estimated by a trained spotter.

Thunderstorm Wind, Barton

When
August 23, 8:02 PM CST
Where
Barton County, 2.56 mi WNW of Galatia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.650, -99.010

Winds of 60 mph were estimated by a trained spotter.

Thunderstorm Wind, Barton

When
August 23, 8:06 PM CST
Where
Barton County, 3.62 mi NNE of Albert
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.500, -99.000

Winds of 60 mph were estimated by a trained spotter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247867, 247868, 247869.